Pepto Bismol Black Tongue: The Cause and How to Fix it
Updated: May 19
You thought that an upset stomach was your problem but as soon as you started feeling better, you noticed a black tongue. What is going on?!
Could it be the medication or is there something else that is wrong with you? You've definitely never seen your tongue that color before so it can be fairly alarming.
We're here today to tell you why you have a black tongue and also what you should do about it. You may be surprised to know the answer to that question!
Table of Contents:
Why does Pepto Bismol turn your tongue black?
When the active ingredient Bismuth that is in Pepto Bismol, comes into contact with sulfur, which is naturally present in your saliva, it can turn your tongue black. This happens because the Bismuth combines with the sulfur in an organic reaction to make Bismuth Sulfide, and that sticks to your tongue to give the appearance of a black tongue.
Unfortunately, black tongue is a pepto-bismol side effect and it has been reported that it may occur in 1-10% of all cases. But don't be too concerned or try to go to urgent care because it is a harmless condition and we will explain how to treat it below.
What is Bismuth Sulfide?
Bismuth Sulfide is a chemical compound consisting of busmuth and sulfur. It can be prepared with pepto-bismol and your natural saliva as the ingredients as such.
2Bi3+ +3H2S → Bi2S3 + 6H+
The compound has a very dark and black appearance. It is due to this coloring that gives you a black tongue when it sticks to it. The color doesn't appear out of no where you know.
How long does black tongue from pepto last?
Do not be concerned because the black tongue from pepto will only last a few days, starting from when you stopped taking pepto bismol. It is considered a harmless condition since the change in your tongue color is only temporary and it will go away on its own.
However, if you keep taking the drug, it will take longer for it to go away. So if you want it to go away faster you should try to stop taking it. We know that it may be difficult since you're most likely taking the medication for an upset stomach. Hopefully, the stomach issue has resolved by now.
If you're still having stomach pain you really should seek out professional help if it lasts longer than a few days. It could mean that something else is going on and this may not cure it.
How long does pepto-bismol stay in your system?
The pepto-bismol has a half life of 21-72 days so it may take a few days for it to completely disappear from your system. The half life means that after the stated time period, one half of the substance would remain in your body.
Most likely, you will still feel some of the effects for up to 5-7 days. Although you may not really notice much of it towards the end but there will still be a little bit of it within your system.
How to prevent Pepto Bismol black tongue?
Your tongue turning black has to do with the new compound that is formed from Bismuth interacting with Sulfur in your saliva, and that sticks to your tongue.
Use a tongue scraper. You can brush your tongue to remove any of the stained filiform papillae, which are basically hair-like strands that are on your tongue. Here is a zoomed in photo of the filiform papillae. These hairs naturally exfoliate throughout the day, it is just that you don't notice them! The black tongue comes from these stained hairs.
Take pepto bismol tablets. Taking the tablet form of the drug can potentially minimize the chances of turning your tongue black since less of the bismuth will come into contact with the sulfur in your mouth. Of course you can't completely eliminate the possibility since taking pepto bismol will have the bismuth naturally circulating within your body. This method will only reduce some of the chances of it occurring.
Your tongue turning black is a known side effect of taking pepto bismol but fortunately it is a harmless condition since it only lasts for as long as a few days. It will naturally go away on its own, which makes it a temporary condition but you can help make it go away faster by scraping your tongue and also stopping the medication as soon as you don't need it. You can also try to reduce the chances of it occurring by taking the tablet form of pepto-bismol.
If you have any further questions, you may contact one of our LIC dentist and we can give you an in person consultation just to reassure you! You may be due for your dental check up anyway!
Just to remind you, as per the instructions on the drug, you're only suppose to take it for as long as two days only. If your diarrhea lasts longer than that, please go see your primary care physician! There may be something else going on that you don't know about. You may assume that its just an upset stomach but viral infections and the such are possibilities.